Virginia, 2011

Hail and Damaging Winds in Virginia, June 28, 2011

June 28, 2011 · NWS LWX · 10 events in 4 counties and zones

A cold front passed through the region on the twenty-eighth. The cold front combined with moderate instability to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the region on the twenty-eighth. The cold front combined with moderate instability to trigger showers and thunderstorms. Some thunderstorms were able to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:16 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 28, 2:16 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE RETURNS
FOR THE REST OF THE WEEK. ANOTHER COLD FRONT WILL APPROACH OVER
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PORTIONS OF THE AREA CONTINUE TO DESTABILIZE W/ THE SRN TIER
COUNTIES AND LOCALES UP THE SPINE OF THE BLUE RIDGE BEING THE MOST
PRIMED AREAS IN THE NEAR TERM. THE MCV/MESOVORT THAT IS SLOWLY AND
GRADUALLY MOVING OFF THE SRN NJ COAST HAS LEFT MUCH OF THE AREA
FAIRLY STABLE IN ITS WAKE. BESIDES A WARM AND MOIST BOUNDARY
LAYER...SINKING MOTION HAS DRIED OUT AND STABILIZED THE MID LEVELS.
RECENTLY HOWEVER...THE CAP HAS BEGUN TO BREAK W/ SFC TEMPS REACHING
THE L90S ACROSS THE AREA.

ISOLATED SHOWERS WILL EVENTUALLY DEVELOP INTO CONVECTION AND
STRONGER UPDRAFTS...ESPECIALLY OVER THE SRN HALF OF THE REGION. A
BROKEN LINE OF STORMS ALREADY DEVELOPING ACROSS SRN WV/SWRN VA
PANHANDLE. THIS IS THE FIRST WAVE OF INITIATION AND IS ASSOCIATED W/
A LOCALIZED UPPER VORT MAX STRETCHING OVER THE SRN APLCNS. THE
SECOND WAVE IS THE COLD FRONT THAT IS STILL BACK ACROSS THE OHIO VLY
AND JUST NOW MOVING INTO WRN PA. THE FIRST WAVE OF INITIATION LOOKS
TO BE THE STRONGEST AND LOCAL MODELS ARE KEYING IN ON IT AS THE
FOCUS FOR SCATTERED STORMS /SOME POTENTIALLY SEVERE/ ACROSS THE NRN
VA PIEDMONT/SRN MD. MORE ISOLATED ACTIVITY COULD ALSO BUILD UP
ACROSS THE NRN SHENANDOAH VLY AND THE I-95 CORRIDOR FROM DC-BALT.

MODEST CAPE VALUES IN THE NORTH 1000-1500J/KG - BUT THE SRN HALF A
BIT MORE PALTRY W/ VALUES IN THE 2000-3000 J/KG RANGE AT THIS HR W/
LITTLE CHANGE OVER THE NEXT SEVERAL HRS. THE POTENTIAL FOR ANY
SUPERCELLULAR ACTIVITY WOULD BE OVER NERN MD WHICH IS RELATIVELY
CLOSER TO THE PARENT UPPER LOW AND HAS BETTER DIRECTIONAL SHEAR /AND
ANY BAY-BREEZE OR OTHER BOUNDARIES THAT MAY EXIST/. HAIL AND
ISOLATED DOWNBURSTS THE MAIN THREAT ACROSS THE REST OF THE AREA W/
ANY STRONG/SEVERE ACTIVITY THAT DEVELOPS.

THE SECOND WAVE /THE COLD FRONT/ WILL THEN MOVE IN LATER THIS
EVE...TOWARD AND AFTER SUNSET. THE FRONT WILL CLEAR THE AREA LATE
TONIGHT W/ MAINLY BATCHES OF HEAVY SHOWERS AND A FEW ISOLATED TSTMS.
THE FRONT WILL PUSH THE ACTIVITY SEWD AND AWAY FROM THE AREA INTO
THE EARLY MORNING HRS. WE WILL CLEAR OUT QUICKLY AS COOLER AND DRIER
AIR PUSHES IN BEHIND THE FRONT. THE COASTAL AREAS AND ALONG I-95
WILL REMAIN RELATIVELY WARM OVERNIGHT...ONLY DROPPING INTO THE
U60S/L70S. BUT THE WRN ZONES WILL SEE TEMPS DROP WELL INTO THE 50S
OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
DRY AND STABLE HIGH PRESSURE WILL BE WELL IN CONTROL OF THE AREA/S
WX TOMORROW. THE SFC HIGH WILL SINK SEWD BEHIND THE EXITING UPPER
TROUGH AND LINGER OVER THE AREA FOR THE NEXT COUPLE OF DAYS. EVEN W/
CLEAR SKIES...HIGHS WILL BE 5-10 DEGREES LOWER ACROSS THE AREA FROM
TODAY. DEWPOINTS WILL BE MORE THAN 10 DEGREES LOWER AS WELL...WHICH
WILL MAKE CONDITIONS THAT MUCH MORE COMFORTABLE /THOUGH BEING IN
MID-METEOROLOGICAL SUMMER - THE SUN ANGLE IS AT ITS HIGHEST FOR THIS
AREA...SO UV RADIATION WILL STILL BE HIGH REGARDLESS OF THE TEMP/.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE MID ATLANTIC FROM
THE NORTH WEDNESDAY NIGHT AND THURSDAY FOR DRY CONDITIONS. HIGH
PRESSURE AT THE SURFACE MOVES OFF THE MID ATLANTIC COAST FRIDAY INTO
SATURDAY WHILE THE UPPER RIDGE EXPANDS TO THE EAST. THIS WILL RESULT
IN WARMER TEMPERATURES FRIDAY AND ESPECIALLY SATURDAY UNDER THE
HIGHEST 500 MB HEIGHTS AND IN THE WAKE OF A WARM FRONTAL PASSAGE.
COMBINATION OF HEAT AND HUMIDITY WILL ALLOW FOR THE POTENTIAL OF 100
DEGREE HEAT INDEX VALUES ON SATURDAY.

COLD FRONT WILL APPROACH/MOVE THROUGH SATURDAY NIGHT INTO SUNDAY.
WILL HAVE TO FINE TUNE DETAILS OF TIMING. EITHER WAY...THERE WILL BE
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WITH THE FRONT. SUNDAY
LOOKS TO BE ANOTHER HOT DAY...THEN MODELS SHOW THE RIDGE GETTING
SUPPRESSED SOUTH EARLY NEXT WEEK. WHERE THE BOUNDARY SETS UP WILL
HELP DETERMINE CHANCE OF THUNDERSTORMS EARLY NEXT WEEK. IF BOUNDARY
IS FAR ENOUGH SOUTH ON MONDAY...THEN IT MAY BE A DRY DAY BUT IF ITS
CLOSE ENOUGH THEN THAT COULD BE A FOCUS FOR CONVECTION.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MUCH OF THE AREA HAS FILLED IN WITH SCT/BKN CUMULUS WHICH EVENTUALLY
IS EXPECTED TO YIELD ISOLATED SHOWERS/TSTMS LATER THIS AFTN-EVE. THE
AREA WILL REMAIN STABLE FOR AT LEAST THE NEXT COUPLE OF HRS...THOUGH
NEAR-TERM MODELS ARE IN GOOD AGREEMENT THAT SRN SECTIONS OF THE CWA
/PARTICULARLY FROM KCHO TO THE I-95 CORRIDOR S OF DC/ WILL BE PRIMED
FOR TSTM DEVELOPMENT TOWARD LATE AFTN-EVE. CB GROUPS ARE THE MAIN
HIGHLIGHT CURRENT TAFS...W/ SOME POSSIBLE NEARBY SHOWERS/TSTMS FOR
THAT 22-02Z TIME FRAME.

A COLD FRONT WILL SLIDE THRU THE REGION LATE TONIGHT /AFT 00Z/ WHICH
WILL DRIVE ANY LINGER SHOWERS/TSTMS TO THE EAST. BEHIND THE
FRONT...CONDITIONS WILL QUICKLY DRY OUT AND SFC WINDS WILL STAY OUT
OF THE WNW WELL INTO THE DAYTIME HRS WED.

HIGH PRESSURE BUILDS IN THROUGH FRIDAY BEFORE MOVING OFFSHORE. WARM
FRONT MOVE NORTH OF THE AREA EARLY SATURDAY...WITH A COLD FRONT
MOVING THROUGH FROM THE WEST WITH A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY.

&&

.MARINE...
A 10KT NLY BREEZE DOWN THE MAIN CHANNEL OF THE BAY HAS DROPPED OFF A
BIT IN THE PAST FEW HRS W/ THE EXIT OF A LOCALIZED AREA OF LOW
PRESSURE. THIS FEATURE MOVED OVER THE NRN BAY DURING THE LATE
MORNING HRS...AND HAS SINCE DRIFTED OVER SRN NJ/CAPE MAY AREA. A
SEVERAL HR LULL WILL CONTINUE FOR THE WATERS...IN TERMS OF JUST
LIGHT WINDS AND NO PRECIP. LATER THIS AFTN AND THRU THE EVE
HRS...BATCHES OF SHOWER/TSTM ACTIVITY ARE EXPECTED TO DEVELOP ACROSS
THE LAND AREAS AND MOVE TOWARD THE BAY/TP. ADVERSE WX CONDITIONS
WILL BE LIMITED TO NEAR TSTM ENVIRONMENTS LATE THIS EVE.

A COLD FRONT WILL MOVE TOWARD THE WATERS LATE TONIGHT AND MOVE
ACROSS THE AREA INTO THE OVERNIGHT HRS. BEHIND THE FRONT...A 20-30KT
LOW LEVEL JET WILL DEVELOP AND MIX DOWN OVER THE BAY HEADING INTO
THE PREDAWN HRS WED. SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT
MUCH OF THE BAY FOR A FEW HRS NEAR SUNRISE AND INTO LATE WED
MORNING. WNWLY FLOW WILL CONTINUE THRU THE DAYTIME BUT MAINLY IN
THE 10-15KT RANGE.

WITH HIGH PRESSURE IN CONTROL...WEAK GRADIENT WILL PRECLUDE ANY
SCA WIND HEADLINES ACROSS THE WATERS AND LEAD TO DRY CONDITIONS
THROUGH THE END OF THE WEEK. COLD FRONT THIS WEEKEND WILL BRING A
SLIGHT CHANCE OF THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO NOON EDT WEDNESDAY FOR
     ANZ531>534-537-539>543.

&&

SYNOPSIS...GMS/BPP
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...BPP
AVIATION...GMS/BPP
MARINE...GMS/BPP
Hazardous weather outlook, Jun 28, 2:17 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT TUE JUN 28 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
317 PM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER INLET FOR THE MORNING HOURS
ON WEDNESDAY.

THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE HEAT INDICES
NEAR 100 DEGREES DURING THE AFTERNOONS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN THE EVENT THAT
LIMITED ACTIVATION BECOMES NECESSARY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
317 PM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE AND WILL BE CAPABLE OF DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE HEAT INDICES
NEAR 100 DEGREES DURING THE AFTERNOONS THIS WEEKEND FOR LOCATIONS
EAST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN THE EVENT THAT
LIMITED ACTIVATION BECOMES NECESSARY.

In the hours before

Special weather statement, Jun 28, 2:15 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE JUN 28 2011

VAZ026-027-029-281945-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
315 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 315 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF FORESTVILLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BRIEF HEAVY DOWNPOURS...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL
CAN ALSO BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3880 7848 3859 7846 3862 7878 3871 7880
TIME...MOT...LOC 1915Z 268DEG 14KT 3868 7871

JRK
Special weather statement, Jun 28, 2:21 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUN 28 2011

MDZ016-VAZ052-055-281945-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-CHARLES MD-
321 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM TO AFFECT STAFFORD...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND CHARLES COUNTIES...

AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AQUIA...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE AQUIA CREEK...TRIANGLE AND DUMFRIES.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BRIEF HEAVY DOWNPOURS AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3840 7708 3838 7718 3839 7726 3849 7728
      3856 7725 3845 7732 3839 7730 3840 7740
      3854 7746 3859 7724 3858 7725 3856 7724
      3861 7719 3862 7712 3841 7707
TIME...MOT...LOC 1921Z 261DEG 9KT 3847 7737

JRK
Special weather statement, Jun 28, 2:28 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT TUE JUN 28 2011

VAZ025-036-037-282015-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
328 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 327 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTH OF CRIMORA TO 2 MILES SOUTH OF
ROSELAND...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN...CROZET AND SCHUYLER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WIND GUSTS OF 40 TO 50 MPH AND DIME TO PENNY-SIZED HAIL CAN BE
EXPECTED WITH THE STRONGEST STORMS.

&&

LAT...LON 3762 7895 3764 7895 3769 7899 3771 7906
      3774 7908 3821 7890 3816 7840 3775 7851
      3775 7863 3768 7866 3769 7869 3763 7873
      3764 7882 3761 7881 3759 7883
TIME...MOT...LOC 1927Z 283DEG 5KT 3810 7882 3771 7897

JRK
Special weather statement, Jun 28, 2:53 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT TUE JUN 28 2011

VAZ037>039-050-282020-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-
353 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE...MADISON AND
ALBEMARLE COUNTIES...

AT 352 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STONY POINT...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE EHEART...NEWTOWN...BARBOURSVILLE...
SOMERSET...OLD SOMERSET...GORDONSVILLE AND MONTPELIER STATION.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS...PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF
40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3806 7839 3818 7846 3834 7817 3813 7804
      3813 7806 3814 7808 3812 7821 3808 7824
TIME...MOT...LOC 1952Z 247DEG 15KT 3814 7837

JRK

The radar

The Sterling radar (KLWX), 149 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
June 28, 3:01 PM EST
Where
Albemarle County, 2.45 mi N of Carters Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.935, -78.572

A tree was knocked down onto Red Hill Road.

Thunderstorm Wind, Albemarle

When
June 28, 3:12 PM EST
Where
Albemarle County, 0.95 mi ESE of Carters Bridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.896, -78.553

A tree was knocked down onto power lines along Scottsville Road.

Hail, Albemarle

When
June 28, 3:31 PM EST
Where
Albemarle County, 2.18 mi NNW of Advance Mills
Measured
1 in hail
Reported by
Public
Coordinates
38.208, -78.469

Quarter sized hail was reported along Buffalo River Road.

Hail, Culpeper

When
June 28, 3:54 PM EST
Where
Culpeper County, 3.6 mi NNW of Jeffersonton
Measured
1 in hail
Reported by
Public
Coordinates
38.677, -77.929

Quarter sized hail was reported along Kelly Court.

Thunderstorm Wind, Culpeper

When
June 28, 3:54 PM EST
Where
Culpeper County, 3.56 mi NNW of Jeffersonton
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.678, -77.923

Trees and limbs were down across Rose Lane.

Thunderstorm Wind, Culpeper

When
June 28, 3:54 PM EST
Where
Culpeper County, 3.6 mi NNW of Jeffersonton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.677, -77.929

Limbs were down along Kelly Court.

Thunderstorm Wind, Fauquier

When
June 28, 4:53 PM EST
Where
Fauquier County, 1.89 mi SSE of Elkrun
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.525, -77.656

A tree was down along Ensors Shop Road.

Thunderstorm Wind, Stafford

When
June 28, 5:13 PM EST
Where
Stafford County, 1 mi WSW of Ruby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.495, -77.537

Trees were down near Rusby.

Thunderstorm Wind, Stafford

When
June 28, 5:17 PM EST
Where
Stafford County, 1.21 mi WNW of Roseville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.480, -77.539

Trees were down near Heflin.

Thunderstorm Wind, Stafford

When
June 28, 5:22 PM EST
Where
Stafford County, 2 mi SSE of Garrisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.443, -77.406

Trees were down near Garrisonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323587, 323588, 323570, 323571, 323578, 323580, 323589, 323583, 323585, 323586.